Oklahoma, 2018

Drought in Oklahoma, July 1 to 31, 2018

July 1 to 31, 2018 · NWS SHV · 1 event in 1 county or zone

Severe drought conditions continued across much of McCurtain County Oklahoma throughout the month of July 2018, with July monthly temperatures ranging from two to in excess of three degrees above normal. Monthly rainfall totals ranged from one to two inches across Central and Southern McCurtain County including Valliant, Idabel, and Broken Bow, with amounts of three to five inches recorded…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe drought conditions continued across much of McCurtain County Oklahoma throughout the month of July 2018, with July monthly temperatures ranging from two to in excess of three degrees above normal. Monthly rainfall totals ranged from one to two inches across Central and Southern McCurtain County including Valliant, Idabel, and Broken Bow, with amounts of three to five inches recorded across Northern McCurtain County north of Broken Bow Lake. Rainfall amounts of two to four inches fell across Northern McCurtain County during the final four days of July, which eased drought conditions over this area. However, rainfall amounts were considerably less across the southern half of the county, where temperatures temperatures reached or exceeded 100 degrees on multiple days between July 16th-26th. In fact, high temperatures on the 19th-21st ranged from 104 to 108 degrees each day, only exasperating drought conditions. Thus, D3 (extreme drought) was introduced across the southern half of McCurtain County with the July 24th issuance of the U.S. Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 30, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 30, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1224 AM CDT Sun Jul 1 2018

.AVIATION...

For the 01/06Z terminal forecast will prevail VFR flight
categories through most of the period ending 02/06Z with the
exception of MVFR ceilings around 15 hnd feet and brief visibility
restrictions of 3-5 statute miles in mist/BR that will be
possible across the Deep East, East and Northeast Texas sites,
KGGG, KTYR, KLFK and visibility restrictions of 3-5 statute miles
for KMLU with HZ and mist/BR. May see brief IFR ceilings around 8
hnd feet between 01/11Z-01/114Z at KLFK. Surface winds will be
light and variable to light South less than 7 knots for all sites
except for East and Northeast Texas where winds will be South 7-13
knots overnight, with winds South to Southwest 7-11 knots knots
on Sunday with speeds higher from 10-15 knots over East and
Northeast Texas. /06/

&&

.PREV DISCUSSION... /issued 1000 PM CDT Sat Jun 30 2018/

UPDATE...

Current forecast on track and no changes were needed.
/06/

&&

PREV DISCUSSION... /issued 305 PM CDT Sat Jun 30 2018/

SHORT TERM.../Tonight through Sunday Night/

Broad UA ridging centered across east TX and LA has resulted in
rather dry and hot conditions today, thus evident by this aftn
temps in the 90s and subsequently heat indices ranging from 94-105
degrees. The Shreveport Regional airport reached the 100 degree
mark yesterday aftn, and would not be surprised if happens again
today. As such, be sure to take the necessary precautions to stay
cool if outdoors by drinking plenty of water, wearing light-
colored and light-weighted clothing and taking frequent breaks in
the shade. A mild night is in store with overnight temps only
falling into the 70s. Concurrently the center of the UA ridge will
commence to shift westward to across east and southeast TX and
promote slight southwest flow aloft. A shortwave trough
progressing east-northeast across the Northern Plains will send
down a cold front that will settle in across the Central Plains.
The result will be scattered showers and thunderstorms that will
affect OK and with the flow aloft, could near southeast OK
tomorrow morning. No hazardous weather is expected. Persistence
will be the rule in regards to daytime temps tomorrow /upper 90s
to 100 degree temps/ as the influence of the nearby UA ridge
maintains its grip across the FA.

Lingering frontal boundary and embedded impulses within the flow
aloft may once again aid in generating scattered showers and
thunderstorm across OK tomorrow night, and could once again near
southeast OK and perhaps southwest AR /due to the ensuing southwest
flow aloft/. /29/

LONG TERM.../Monday through Saturday/

Upper ridge to continue retrograding wwd early in the upcoming work
week, as a TUTT moving along the nrn Gulf coast begins to intrude
from the e. This will provide some palpable relief from the weekend
heat and also bring some decent rain chances to us, especially for
areas s of I-20, through Wednesday. If we are able to see
widespread, diurnally enhanced convection as the low passes /as the
Euro in particular is indicating/, high rainfall rates possibly
leading to isold flooding, will be possible.

Another TUTT right on the heels of the early-week TUTT will fully
force the upper ridge well n of us and bring continued heat relief,
with blended output indicating very near-normal temps through the
end of the pd. In addition, chances for convection associated with
the passing disturbance will carry through the remainder of the
fcst. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77 100  77  98 /   0   0   0  10
MLU  76  98  76  97 /   0   0   0  20
DEQ  73  96  73  96 /   0  10  20  20
TXK  76  97  76  96 /   0   0  10  10
ELD  75  99  75  96 /   0   0   0  20
TYR  76  97  75  97 /   0   0   0   0
GGG  75 100  75  98 /   0   0   0   0
LFK  75  98  74  98 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/29/12
Hazardous weather outlook, Jun 30, 5:00 AM CST, 19 hours before
Hazardous Weather Outlook
National Weather Service Shreveport LA
600 AM CDT Sat Jun 30 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
600 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Very hot, humid, and dry conditions are expected again areawide
this afternoon, as temperatures climb into the upper 90s to near
100 degrees. When combined with the humidity, afternoon heat
indices will range from 100 to 105 degrees. If you must be
outside, remember to take frequent breaks and drink plenty of
water.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Very hot, humid, and dry conditions will continue Sunday and
Monday, with temperatures climbing into the mid 90s to near 100
degrees each day. When combined with the humidity, afternoon heat
indices will range from 100 to 105 degrees. However, scattered
showers and thunderstorms will increase by Tuesday and Wednesday
with an approaching upper level disturbance from the east, which
will result in slightly cooler temperatures and the potential for
much needed rainfall. While this disturbance will exit the region
into Central Texas Wednesday afternoon, isolated to scattered
showers and thunderstorms will remain possible Thursday and
Friday especially over East Texas and North Louisiana as
additional upper level disturbances move into the region from the
east.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, will not be needed through tonight.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, McCurtain

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McCurtain forecast zone
Reported by
Drought Monitor
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763026.